Use this URL to cite or link to this record in EThOS: https://ethos.bl.uk/OrderDetails.do?uin=uk.bl.ethos.820686
Title: The cardiovascular toxicity of antimalarial drugs
Author: Chan, Xin-Hui Supanee
ISNI:       0000 0004 9356 3303
Awarding Body: University of Oxford
Current Institution: University of Oxford
Date of Award: 2019
Availability of Full Text:
Access from EThOS:
Full text unavailable from EThOS. Please try the link below.
Access from Institution:
Abstract:
Malaria is an ancient mosquito-borne parasitic disease from which over a thousand – mostly children in sub-Saharan Africa – still die of needlessly every day. For half a millennium, quinine and quinine-like antimalarial drugs have been the mainstay of malaria treatment and prevention. In the 18th century, the chance observation of their ability to quell palpitations led to their becoming the first anti-arrhythmic agents. Some of these anti-arrhythmic antimalarials later came to define the adverse drug reaction of repolarisation-related cardiotoxicity as sudden deaths, ventricular tachyarrhythmias, and electrocardiographic QT interval prolongation were in turn causally associated with their use. With increasing population-level use of antimalarials for malaria elimination, there has been renewed global interest in defining the cardiovascular toxicity of key members of this drug class to guide antimalarial choice and dosage for development and deployment. In this thesis, I investigate the repolarisation-related cardiotoxicity of the quinoline and structurally-related oral antimalarials mostly widely used in malaria treatment, prevention, and drug development. In Chapter 3, I find that the risk of sudden unexplained death after dihydroartemisinin-piperaquine, a leading candidate for mass drug administration and intermittent preventive therapy for malaria, is no higher than baseline. In Chapter 4, I report how torsade de pointes and other clinically significant arrhythmias have not been documented after front-line antimalarials at standard malaria doses despite extensive use. In Chapter 5, I identify independent effects of malaria severity and fever on the QT interval accounting for the greater post-drug prolongation in malaria patients compared to healthy individuals. In Chapter 6, I present the QT interval prolongation and heart rate reduction from artesunate-amodiaquine compared with other front-line antimalarials and propose bradycardia may underlie amodiaquine-associated asthenia. I conclude that chloroquine, piperaquine, amodiaquine, and lumefantrine remain safe at World Health Organization-recommended doses and combinations for the treatment, prevention, and global eradication of malaria.
Supervisor: White, Nicholas John Sponsor: Medical Research Council
Qualification Name: Thesis (Ph.D.) Qualification Level: Doctoral
EThOS ID: uk.bl.ethos.820686  DOI: Not available
Keywords: Malaria--Chemotherapy ; Cardiac arrest ; Malaria ; Long QT syndrome ; Malaria--Prevention ; Antimalarials ; Quinoline ; Quinine ; Quinidine ; Arrhythmia ; Sudden death ; Primaquine ; Chloroquine ; Mefloquine ; Hypotension
Share: